Hail, Custer
- When
- June 14, 7:42 PM CST
- Where
- Custer County, 0.69 mi N of Clinton
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.520, -98.970
The evening of the 14th saw a few isolated storms develop along a stalled front in western Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The evening of the 14th saw a few isolated storms develop along a stalled front in western Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 14, 6:33 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 733 PM CDT Wed Jun 14 2017 .UPDATE... Made a few adjustments tonight, mainly to alter rain chances before midnight. && .DISCUSSION... Some severe thunderstorms remain possible tonight. Exact storm evolution tonight remains very uncertain. Latest satellite and radar imagery at 730 pm CDT depicted a line of cumulus near a weak surface boundary/dryline from near Hollis to Clinton to Fairview to Medford, Oklahoma. A few showers were detected by radar near Clinton. Scattered severe storms were located between Abilene and Lubbock, Texas. So far, sufficient capping and the lack of large scale lift have prevented storm development in Oklahoma and western north Texas. This may change over the next 1-2 hours as latest models indicated weak cooling at 700 mb (especially in northern Oklahoma) which would weaken the low level cap. Also, a slight increase in the low level jet could aid in lifting the air. The greatest potential for storm development is near the dryline/surface boundary mentioned above in the next 1-2 hours. Still, not sure about storm coverage tonight due to the lack of large scale lift. Left moving storms capable of large hail and heavy rainfall between Lubbock and Abilene may move into far western north Texas (Knox county) around 9 or 10 pm, assuming they hold together which is doubtful as low level CINH may increase. Rather high instability (MUCAPE 2000-4500 J/kg) and sufficient shear (0-6 km 25-40 kt) would support severe thunderstorms (some supercells and multicells) capable of very large hail and damaging winds if storm initiation does occur in the next few hours. Storms would generally move east around 20 mph. If enough storms could occur, a cluster or two could form somewhere and dive south or southeast later tonight. There would be an outside chance for locally heavy rainfall and flash flooding as well if storms develop tonight. Overall, kept 20% chance for storms tonight in most areas southeast of the surface dryline. Products will be updated soon. MBS && .PREV DISCUSSION... /issued 545 PM CDT Wed Jun 14 2017/ AVIATION... VFR conditions to continue. Winds will relax some this evening with a transition from northeast to southeast at GAG/WWR as sfc boundary lifts back north across those sites. Otherwise, isolated storms may occur this evening, but chances remain too low to mention at this time. 30 PREV DISCUSSION... /ISSUED 335 PM CDT Wed Jun 14 2017/ DISCUSSION... A weak surface boundary lies across Oklahoma this afternoon, approximately from Medford to Clinton to Hollis. To the northwest is somewhat less humid air, and slightly lower temperatures, along with variable or northeast winds. Weak convergence along this boundary may be sufficient to generate a few thunderstorms later this evening. Substantial CAPE with a relatively weak vertical wind profile should result mainly in disorganized storms with hail/wind as the biggest threats. Subtle features in the synoptic scale flow will have an effect on exactly what happens tomorrow. Some models are enthusiastic about a large MCS forming over Kansas and then moving south into Oklahoma tomorrow evening, supported by a weak mid-level wave. There is enough of a chance of this happening to warrant higher PoPs tomorrow evening/night. An upper-level ridge will then build over the region for Friday and Saturday. It will be hot enough both days that we could see a few "popup" storms, but nothing organized is expected. An upper wave and associated surface front will bring another chance of storms Sunday and perhaps into early next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 96 72 96 / 20 20 30 0 Hobart OK 73 97 73 99 / 20 20 20 10 Wichita Falls TX 75 97 75 99 / 20 10 20 0 Gage OK 70 99 70 98 / 10 30 20 10 Ponca City OK 73 96 71 96 / 30 20 50 10 Durant OK 76 95 75 96 / 10 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 17/30
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 813 PM CDT Wed Jun 14 2017 OKZ004>048-050>052-TXZ083>090-160115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 813 PM CDT Wed Jun 14 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorm Outlook... There is a Slight Risk of severe thunderstorms across portions of Oklahoma and western north Texas. A Marginal Risk of severe thunderstorms surrounds the Slight Risk area. Location... The Slight Risk is located along and southeast of a line from Hollis to Clinton to Enid to Blackwell, Oklahoma, and northwest of a Seymour to Henrietta, Texas to Ada to Holdenville, Oklahoma line. A Marginal Risk area surrounds the Slight Risk area. Timing... Now through 1 am tonight. Impacts... Hail to the size of golf balls, approaching 2 inches in diameter, is the primary concern, along with wind gusts up to 70 mph. Discussion... This evening, additional isolated storms are anticipated to form near a dryline/surface boundary near a Hollis to Clinton to Medford, Oklahoma and move east and southeastward. Additional storms may move into western north Texas after 9 pm. The strongest storms will be capable of large hail and damaging wind gusts. A complex or two of storms may form after 10 pm tonight then move southeastward tonight, somewhere across Oklahoma and/or north Texas, slowly weakening through the night. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations tonight. .Heavy Rainfall/Flooding... Localized excessive rainfall from storms tonight may cause flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorm chances are expected across Oklahoma and western north Texas Thursday afternoon through Thursday night. There is a Slight Risk of severe storms Thursday, with a threat of large hail up to the size of golf balls and damaging wind gusts up to 70 mph. Locally heavy rainfall and flooding would be possible as well. Another chance of thunderstorms will arrive Saturday night across northeastern Oklahoma, and continue Sunday into Monday much of Oklahoma and western north Texas. A few strong to severe storms will be possible. .Heat... High temperatures and/or heat indices in the upper 90s to 105 degrees are forecast Thursday through Saturday. The first hot days of summer can catch people off guard. Be sure to drink plenty of water and take frequent breaks when working or playing outside. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Kurtz/MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 753 PM CDT WED JUN 14 2017 OKZ016-150130- Custer OK- 753 PM CDT WED JUN 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR central Custer County Until 830 PM CDT... AT 749 PM CDT, a strong thunderstorm was located near Arapaho, moving northeast at 10 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3551 9901 3562 9912 3579 9889 3556 9872 TIME...MOT...LOC 0049Z 237DEG 9KT 3559 9899 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 829 PM CDT WED JUN 14 2017 OKZ016-150200- Custer OK- 829 PM CDT WED JUN 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Custer County Until 900 PM CDT... AT 825 PM CDT, a strong thunderstorm was located near Arapaho, moving southeast at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3566 9902 3562 9871 3546 9878 3547 9908 TIME...MOT...LOC 0125Z 292DEG 12KT 3555 9895 30
The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 01:41 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710756, 710757, 710758.